Justin Bieber has criticised Prince William for not using available medication to treat his thinning hair, but his suggested solution –– using the hair loss drug Propecia –– could give the prince depression or sexual problems.
Bieber, whose trademark mop has made teens all over the world swoon, told the UK's Rollercoaster magazine that the prince ought to get treatment for balding.
"I mean, there are things to prevent that nowadays, like Propecia," Bieber, 18, said.
"I don't know why he doesn't just get those things, those products. You just take Propecia and your hair grows back. Have you not got it over here?"
But Bieber's comments come as new research finds the sexual side effects of finasteride –– the generic name for Propecia –– could lead to depressive symptoms and suicidal thoughts.
US researchers interviewed 61 men who had taken finasteride in the past and have had continual sexual problems for more than three months. Seventy-five percent of them displayed some depressive symptoms and 44 percent reported suicidal thoughts.
They were all otherwise healthy men with no medical or psychiatric conditions that could cause sexual dysfunction.
They also interviewed a control group of 29 men who had experienced hair loss but had not used finasteride, but only 10 percent reported any depressive symptoms and three percent reported suicidal thoughts.
Now the researchers want to determine whether it's the sexual dysfunction leading to depression, or whether the medication is leading to chemical reactions in the brain that cause depression.
"The potential life-threatening side-effects associated with finasteride should prompt clinicians to have serious discussions with their patients. The preliminary findings of this study warrant further research," said study author Dr Michael Irwig, an assistant professor of medicine at the George Washington University School of Medicine and Health Sciences.
According to the Royal Australian College of General Practitioners (RACGP), less than two percent of men who take Propecia experience side effects.
RACGP spokesperson Dr Ronald McCoy told ninemsn that the relationship between depression and erectile dysfunction is extremely complex.
"Issues around hair loss, body image and sexual dysfunction can be a real source of distress for people," he said.
"Finasteride may or may not impact on it –– I don't think this study is sufficiently powerful enough to demonstrate an effect between the two. There can be potential side-effects and people need to know these before making the decision. It's not the only method that you can use to restore hair loss."
However, Dr McCoy said doctors do need to be aware about the potential side-effects so they can accurately treat patients.
"Doctors actively screen for depression anyway but I think it's one of those flags that make us think we should check out how they're going," he said.
"Depression is common –– sometimes there's a medical cause, sometimes it's caused by a problem in someone's relationship, but most times it's a mixture of both. It's something that can be dealt with so don't be afraid to talk about."
The study was published in the Journal of Clinical Psychiatry.